Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 211, NWS Nashville, TN

June 16, 20095 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 16, 2009, 3:47 PM CDT for 5 counties in Tennessee. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2009, 3:47 PM CDT (20:47 UTC)
Expired
Jun 16, 2009, 4:30 PM CDT
In force
43 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Cumberland County, TN, Fentress County, TN, Overton County, TN, Pickett County, TN, Putnam County, TN

The radar

The Knoxville radar (KMRX), 131 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 1:42 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
228 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1107 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 162047
SVROHX
TNC035-049-133-137-141-162130-
/O.NEW.KOHX.SV.W.0211.090616T2047Z-090616T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
347 PM CDT TUE JUN 16 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CUMBERLAND COUNTY IN MIDDLE TENNESSEE...
  FENTRESS COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF JAMESTOWN...
  EASTERN OVERTON COUNTY IN MIDDLE TENNESSEE...
  EASTERN PICKETT COUNTY IN MIDDLE TENNESSEE...
  NORTHEASTERN PUTNAM COUNTY IN MIDDLE TENNESSEE...

* UNTIL 430 PM CDT/530 PM EDT/

* AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 20 MILES NORTH OF
  MONTEREY...OR NEAR LIVINGSTON...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JAMESTOWN BY 420 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT
TUESDAY AFTERNOON/600 PM EDT TUESDAY EVENING/ FOR CENTRAL TENNESSEE.
A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 800 PM CDT
TUESDAY EVENING/900 PM EDT TUESDAY EVENING/ FOR CENTRAL TENNESSEE.

&&

LAT...LON 3638 8467 3633 8477 3629 8479 3627 8487
      3623 8487 3621 8489 3616 8489 3610 8483
      3609 8480 3615 8547 3663 8506 3660 8477
      3641 8466
TIME...MOT...LOC 2047Z 274DEG 33KT 3642 8530

$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:45 PM CDT, 2 minutes earlier.

Area forecast discussion, Jun 16, 3:45 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
345 PM CDT TUE JUN 16 2009

.DISCUSSION...
MCS MOVING EASTWARD AND APPROACHING THE CUMBERLAND PLATEAU. ONLY A
SLIGHT CHANCE OF SHOWERS AND TSTMS WILL BE INCLUDED OVERNIGHT. NO
REDEVELOPMENT UPSTREAM BUT MODELS MAINTAIN THE CURRENT WEST
NORTHWESTERLY FLOW ALOFT.

SOUTHERN AREAS OF THE PLATEAU MAY BE SPARED AS DRIER AIR APPEARS
TO BE WORKING INTO THE AREA FROM THE SOUTH. THE DRY AIR IS RATHER
DEEP SO I WILL INCLUDE LOWER POPS FOR THAT AREA TONIGHT.

FOR TONIGHT...I WILL UNDERCUT POPS WEST OF THE PLATEAU. IT JUST
APPEARS THAT SOME DRIER AIR MAY COMBINE WITH THE LACK OF APPARENT
DYNAMICS FOR THIS EVENING. THE CURRENT ACTIVITY IS BEING AIDED BY
AN UPPER SHORTWAVE. TONIGHT HOWEVER...SHORTWAVES APPEAR TO BE
ABSENT FROM THE CONVECTION EQUATION.

ON WED...A FEW WEAK SHORTWAVES ALOFT MAY COMBINE WITH A WEAK FROPA
TO KICK OFF A FEW SHOWERS AND TSTMS. RAIN CHANCES WILL BE HELD DOWN
TO THE 30-40 PERCENT RANGE.

FOR THU AND FRI...UPPER RIDGE...WHICH HAS BEEN CENTERED ACROSS THE
NW GULF...WILL BEGIN TO EXERT ITSELF NORTHWARD AND NORTHEASTWARD.
THUS...THE MCS FORMATION WILL SHIFT TO OUR NORTH AS WELL. TEMPS WILL
INCREASE AS POPS ARE REMOVED.

FOR SAT THROUGH TUES...UPPER RIDGE RELAXES AND ALLOWS THE
WESTERLY/NORTHWESTERLY FLOW TO INCREASE AGAIN. WEAK SHORTWAVES
PROPAGATING ALONG IT WILL AGAIN PROVIDE A SLT RISK OF SHOWERS AND
TSTMS.

AS FOR TEMPS...ABOVE NORMAL VALUES ARE EXPECTED AS ELEVATED HEIGHT
VALUES PREVAIL.

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      72  92  72  95 /  20  30  10  10
CLARKSVILLE    71  90  70  94 /  30  30  10  10
CROSSVILLE     68  83  69  90 /  60  40  10  10
COLUMBIA       71  92  72  95 /  20  30  10  10
LAWRENCEBURG   71  92  72  95 /  20  20  10  10
WAVERLY        71  91  71  94 /  20  30  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, Jun 16, 5:31 AM CDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
531 AM CDT TUE JUN 16 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-171030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
531 AM CDT TUE JUN 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A LARGE AREA OF THUNDERSTORMS OVER THE MID MISSISSIPPI TO LOWER OHIO
VALLEYS WILL POSSIBLY MOVE SOUTHEAST INTO MIDDLE TENNESSEE LATER
TODAY AND TONIGHT. IF SO...THERE WILL BE A SLIGHT RISK OF SEVERE
THUNDERSTORMS...WITH DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG THUNDERSTORMS ARE POSSIBLE WEDNESDAY...MAINLY OVER THE
NORTHEAST HALF OF THE MID STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED.

17/MAG

In the hours before

Local storm report, Jun 16, 3:03 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
303 PM CDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     FUNNEL CLOUD     8 N MURFREESBORO        35.97N 86.39W
06/16/2009                   RUTHERFORD         TN   TRAINED SPOTTER

            FUNNEL CLOUD NEAR WALTER HILL

&&

TROUTMAN
Local storm report, Jun 16, 3:11 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
311 PM CDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     NASHVILLE               36.17N 86.78W
06/16/2009                   DAVIDSON           TN   TRAINED SPOTTER

            LIMBS AND SMALL TREES DOWN NEAR HIGHLAND VIEW DR IN
            HERMITAGE.

&&

TROUTMAN
Local storm report, Jun 16, 3:15 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
315 PM CDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     TSTM WND DMG     2 NW MOUNT JULIET       36.23N 86.55W
06/16/2009                   WILSON             TN   PUBLIC

            TREES DOWN 13018 LEBANON ROAD

&&

STEIGERWALDT
Local storm report, Jun 16, 3:17 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
317 PM CDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             SMYRNA                  35.98N 86.52W
06/16/2009  E1.75 INCH       RUTHERFORD         TN   PUBLIC

            WINDS EST 40 MPH GUSTS TO 60

&&

TROUTMAN
Local storm report, Jun 16, 3:32 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
332 PM CDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             5 NNW MURFREESBORO      35.92N 86.43W
06/16/2009  E0.50 INCH       RUTHERFORD         TN   AMATEUR RADIO

            COCORAHS REPORT

&&

TROUTMAN
Local storm report, Jun 16, 3:33 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
333 PM CDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     7 NW LEBANON            36.28N 86.41W
06/16/2009                   WILSON             TN   PUBLIC

            TREES DOWN AT INTERSECTION OF HORN SPRINGS ROAD AND COLES
            FERRY PIKE

&&

STEIGERWALDT

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 12:40 PM CDTSevere Thunderstorm WarningOHXBenton, Houston, Humphreys, Stewart50 min
Jun 16, 1:03 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Montgomery, Stewart42 min
Jun 16, 1:14 PM CDTSevere Thunderstorm WarningOHXBenton, Dickson, Houston, Humphreys46 min
Jun 16, 1:24 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Humphreys, Montgomery, Robertson51 min
Jun 16, 1:43 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys47 min
Jun 16, 1:50 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Robertson, Sumner, Williamson40 min
Jun 16, 2:11 PM CDTTornado WarningOHXDavidson34 min
Jun 16, 2:14 PM CDTSevere Thunderstorm WarningOHXDavidson, Robertson, Rutherford, Sumner, Williamson, Wilson46 min
Jun 16, 2:17 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Maury, Williamson43 min
Jun 16, 2:33 PM CDTTornado WarningOHXDavidson, Rutherford, Sumner, Wilson30 min
Jun 16, 2:38 PM CDTSevere Thunderstorm WarningOHXMacon, Rutherford, Smith, Sumner, Trousdale, Wilson37 min
Jun 16, 2:46 PM CDTSevere Thunderstorm WarningOHXBedford, Rutherford, Williamson44 min
Jun 16, 3:02 PM CDTSevere Thunderstorm WarningOHXCannon, Clay, DeKalb, Jackson, Macon, Rutherford and 3 more43 min
Jun 16, 3:19 PM CDTSevere Thunderstorm WarningOHXCannon, Rutherford, Wilson26 min
Jun 16, 3:26 PM CDTSevere Thunderstorm WarningOHXCannon, Clay, DeKalb, Jackson, Overton, Pickett and 4 more49 min
Jun 16, 4:07 PM CDTSevere Thunderstorm WarningOHXCumberland, DeKalb, Putnam, Van Buren, White38 min
Jun 16, 4:21 PM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Pickett, Putnam24 min
Jun 16, 4:47 PM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Van Buren, White28 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.